Management of Traveler's Diarrhea

Traveler’s diarrhea (TD) is an infection of the intestines that happens during, or shortly after a trip to a foreign country. The infection is often a result of unsanitary conditions in local restaurants, such as unclean or contaminated cooking utensils. The most common bacteria that causes the infection is Escherichia coli (E. coli). In addition to frequent diarrhea, symptoms may include stomach cramps and tiredness.

Antibiotics work by killing bacteria that may have invaded the digestive tract. Commonly prescribed antibiotics are the drugs levofloxacin (Levaquin) and ciprofloxacin (Cipro). For relief from diarrhea, loperamide (Imodium) may be used. It works by slowing digestion and decreasing the number of bowel movements. Frequent diarrhea may also cause dehydration, in which case oral preparations such as Pedialyte (various electrolytes and nutrients) may be obtained over-the-counter to replace lost fluids.